Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 296, NWS Springfield, MO

September 4, 2002St. Clair County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 4, 2002, 6:38 PM CDT for St. Clair County, Missouri. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2002, 6:38 PM CDT (23:38 UTC)
Expired
Sep 4, 2002, 7:30 PM CDT
In force
52 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County St. Clair County, MO

The radar

The Springfield radar (KSGF), 78 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1778 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1778 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1397 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

022 
WUUS53 KSGF 042338
SVRSGF
MOC185-050030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
638 PM CDT WED SEP 4 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 730 PM CDT

* AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  WEST OF HUMANSVILLE...OR 10 MILES NORTHEAST OF STOCKTON...AND
  MOVING NORTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  ST. CLAIR COUNTY.

THE TOWN OF ROSCOE IS ALSO IN THE PATH OF THIS STORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3783 9364 3793 9365 3802 9382 3783 9383

JLT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 1:56 PM CDT, 4 hours 42 minutes earlier.

Area forecast discussion, Sep 4, 1:56 PM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
156 PM CDT WED SEP 4 2002

MANY QUESTIONS THIS PACKAGE...MAINLY CENTERED AROUND THIS WEEKEND
AND EARLY NEXT WEEK.

TEMPERATURES HAVE REACHED THE LOW TO MID 90S ACROSS SOUTHERN
MISSOURI...WHILE LOW 80S ARE STILL OCCURRING ACROSS NORTHERN CWA.
COOLER DEWPOINTS IN THE 50S STILL ACROSS NORTHERN MISSOURI.  RADAR
STARTING TO SHOW ISOLATED CONVECTION JUST SOUTH AND SOUTHWEST OF
SPRINGFIELD...WHILE PESKY CHAFF RETURNS HAVE BEEN OCCURRING ACROSS
BENTON AND HICKORY COUNTIES MUCH OF THE DAY.

WILL CONTINUE TO MONITOR RADAR TO SEE IF COVERAGE BECOMES MORE THAN
ISOLATED AS TO WHETHER OR NOT I PUT MENTION OF PRECIPITATION IN
ZONES.  CURRENTLY HANDLING WITH A SHORT TERM FORECAST.  SEVERE
THREAT LOOKS MINIMAL WITH WEAK WIND FIELDS ALOFT AND FREEZING LEVEL
AROUND 15 KFT.  MAIN PROBLEM WOULD BE LOCALIZED FLOODING WITH NEARLY
STATIONARY STORM MOTIONS.  TEMPERATURES LOOK SIMILAR TO YESTERDAYS
READINGS IN WHICH THE ETA MOS DID REASONABLY WELL OVER THE FWC/MAV
NUMBERS...AND PLAN ON CONTINUING WITH THIS TREND OVER THE NEXT
COUPLE OF DAYS.

UPPER RIDGE LOOKS TO HOLD OVER THE AREA THROUGH THE PERIOD WHICH
SHOULD KEEP MAIN ENERGY WELL TO THE NORTH AND WEST OF THE AREA...AND
WARMER TEMPERATURES OVER THE AREA.  ETA LOOKS TO HAVE THE BEST
HANDLE WITH THIS.  AVN/ETA SIGNIFICANTLY DIFFERENT TOWARDS THE
WEEKEND...WITH AVN MUCH MORE AGGRESSIVE WITH SUBTROPICAL MOISTURE
RETURN AND LOW ALONG THE GULF.  ETA KEEPS MAIN MOISTURE WELL TO THE
SOUTH AND IS MUCH WEAKER WITH SYSTEM.  ECMWF IS MORE IN LINE WITH
WHERE THE ETA FINISHES AFTER 84 HOURS.  SO...DUE TO UNCERTAINTY IN
THE EXTENDED MODELS...HAVE INCREASED THE CLOUD COVER IN THE
GRIDS...BUT HAVE LEFT THE PRECIPITATION OUT UNTIL WEDNESDAY OVER THE
AREA...AND KEPT TEMPERATURES SEVERAL DEGREES WARMER THAN EXTENDED
MOS OR HPC GUIDANCE.

ISC GRIDS HAVE BEEN SENT.

FCSTID =    5
SGF   67  92  66  92 /  10  10  10  10
JLN   70  95  69  95 /  10  10  10  10
UNO   65  91  63  91 /  10  10  10  10
VIH   63  90  62  91 /  10  10  10  10
AIZ   65  91  64  92 /  10  10  10  10

.SGF...
MO...NONE.
KS...NONE.

LINDENBERG

In the hours before

Special weather statement, Sep 4, 1:00 PM CDT, 5 hours 38 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT WED SEP 4 2002

* HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT...

NONE EXPECTED.

* EXTENDED OUTLOOK THROUGH TUESDAY...

NONE EXPECTED.

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 3:13 PM CDTSevere Thunderstorm WarningSGFJasper47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.